Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 32, NWS Caribou, ME

July 17, 2012Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2012, 10:20 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 10:20 PM EDT (02:20 UTC)
Expired
Jul 17, 2012, 11:15 PM EDT
In force
55 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 121 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS51 KCAR 180220
SVRCAR
MEC009-019-029-180315-
/O.NEW.KCAR.SV.W.0032.120718T0220Z-120718T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1020 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  NORTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
  CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF MACHIAS...

* UNTIL 1115 PM EDT

* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF GRAND LAKE
  STREAM TO 10 MILES SOUTHWEST OF DEBLOIS...OR ALONG A LINE EXTENDING
  FROM 19 MILES SOUTHEAST OF LINCOLN TO 14 MILES NORTHEAST OF
  ELLSWORTH...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTERVILLE AND MEDDYBEMPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4466 6831 4512 6838 4521 6742 4516 6738
      4514 6734 4472 6731
TIME...MOT...LOC 0219Z 269DEG 36KT 4518 6817 4468 6817

$$

NORCROSS
2 follow-up statements
645 
WWUS51 KCAR 180246
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1046 PM EDT TUE JUL 17 2012

MEC019-180254-
/O.CAN.KCAR.SV.W.0032.000000T0000Z-120718T0315Z/
PENOBSCOT ME-
1046 PM EDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PENOBSCOT COUNTY
IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4468 6803 4515 6810 4521 6742 4516 6738
      4514 6734 4472 6731
TIME...MOT...LOC 0244Z 269DEG 36KT 4518 6781 4468 6782

$$

MEC009-029-180315-
/O.CON.KCAR.SV.W.0032.000000T0000Z-120718T0315Z/
WASHINGTON ME-HANCOCK ME-
1046 PM EDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR NORTHEASTERN HANCOCK AND CENTRAL WASHINGTON COUNTIES...

AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GRAND LAKE STREAM TO 8 MILES
WEST OF CENTERVILLE...OR ALONG A LINE EXTENDING FROM 27 MILES WEST OF
CALAIS TO 6 MILES NORTHEAST OF CHERRYFIELD...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESLEY...NORTHFIELD...CRAWFORD...WHITNEYVILLE...MARSHFIELD...
ADDISON...ALEXANDER...MACHIAS...COOPER...EAST MACHIAS AND MEDDYBEMPS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4468 6803 4515 6810 4521 6742 4516 6738
      4514 6734 4472 6731
TIME...MOT...LOC 0244Z 269DEG 36KT 4518 6781 4468 6782

$$

NORCROSS
272 
WWUS51 KCAR 180312
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1112 PM EDT TUE JUL 17 2012

MEC009-029-180321-
/O.EXP.KCAR.SV.W.0032.000000T0000Z-120718T0315Z/
WASHINGTON ME-HANCOCK ME-
1112 PM EDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND
CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 1115 PM EDT...

THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED. 
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4468 6803 4515 6810 4521 6742 4516 6738
      4514 6734 4472 6731
TIME...MOT...LOC 0311Z 269DEG 36KT 4518 6743 4468 6744

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:52 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 17, 9:52 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
952 PM EDT TUE JUL 17 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS CENTRAL MAINE TONIGHT. CANADIAN
HIGH PRESSURE WILL BUILD EAST WEDNESDAY THROUGH SATURDAY WITH MUCH
COOLER AND LESS HUMID AIR.&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE...MINOR ADJUSTMENTS TO SKY...POP...AND TEMPS. DROPPED SCA
FOR SEAS. INCREASED SEAS SLOW TO DEVELOP. CURRENTLY SEAS ARE
RUNNING ABOUT 2 FT BELOW GUIDANCE AND WILL REMAIN AT 5 FT OR LESS.

.PREVIOUS DISCUSSION...LOW PRESSURE CURRENTLY OVER NORTHERN
VERMONT/SOUTHERN CANADA WILL CONTINUE TO MOVE TO THE EAST ACROSS
CENTRAL MAINE THIS EVENING THEN INTO NEW BRUNSWICK BY MONDAY
WEDNESDAY MORNING. EXPECT NORTHERN PORTION OF THE FORECAST AREA TO
REMAIN UNDER STABLE CONDITIONS NORTH OF THE LOW SO HAVE REMOVED
MENTION OF THUNDER. SOUTH CENTRAL AREAS UNDER SOME INSTABILITY AND
SOME THUNDER COULD BREAK OUT THERE SO WILL INCLUDE ENHANCED
WORDING FOR HEAVY RAIN AND WIND UNTIL 0300Z. COASTAL ZONES TOO
STABLE WITH MARINE LAYER IN PLACE. DRIER AIR IS EXPECTED ACROSS
THE REGION WEDNESDAY. HAVE USED A BLEND OF THE
NAM12...GFS40....SREF AND ECMWF FOR POPS. HAVE BLENDED GMOS/NAM12
FOR WINDS. QPF GENERATED WITH A BLEND OF THE NAM80...GFS40..SREF
AND ECMWF.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MID LEVEL TROUGH WILL SWING ACROSS THE REGION ON THURSDAY. WOULD
EXPECT CLOUDS TO INCREASE DURING THE DAY WITH POSSIBLY SCATTERED
LIGHT SHOWERS. WILL LEAVE OUT MENTION OF SHOWERS AS AIRMASS WILL BE
FAIRLY DRY IN THE LOW LEVELS. IF MID LEVELS COOL MORE THAN MODELS
INDICATE THEN SHOWERS LOOK LIKE A BETTER BET. OTHERWISE THURSDAY
WILL BE RELATIVELY COOL, DRY AND BREEZY. AS HIGH PRESSURE NEARS THE
REGION...EXPECT A MUCH COOLER NIGHT THURSDAY NIGHT WITH LOWS MAINLY
IN THE 40S AND LOWER 50S. FRIDAY WILL BE SIMILAR TO THURSDAY
ALTHOUGH A BIT WARMER WITH LESS WIND...AS HIGH PRESSURE MOVES OVER
THE REGION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CANADIAN HIGH PRES REMAINS DOMINANT FEATURE THROUGH SATURDAY.
BY LATE SATURDAY HIGH MOVES EAST OF AREA AND RETURN FLOW
RE-ESTABLISHES BRINGING WARMER AND MORE HUMID AIR OVER OUR REGION.
AS COLD FRONT APPROACHES BY LATE SUNDAY, INCREASING CHANCE OF
CONVECTION ESTABLISHES NW AND MOVES SE THROUGH AREA MONDAY. BEHIND
FRONT,EXPECT COOLER DRIER AIR TO SETTLE IN AGAIN...WITH SLIGHT
CHANCE OF LINGERING SHOWERS MAINLY NORTH TUESDAY.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT IFR CONDITIONS TONIGHT IMPROVING TO VFR
WEDNESDAY AS DRIER AIR MOVES IN.

SHORT TERM: PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH SATURDAY
ALTHOUGH AREAS OF FOG ARE POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT
AT KBHB.

&&

.MARINE...
NEAR TERM: CNXLD SCA FOR SEAS. INCREASED SEAS SLOW TO DEVELOP.
CURRENTLY SEAS RUNNING 2 FT BELOW FCST FOR CURRENT TIME FRAME. SEAS
WILL REMAIN 5 FT OR LESS.

SHORT TERM: WINDS/SEAS EXPECTED TO REMAIN BELOW SCA LEVELS THROUGH
THE PERIOD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

UPDATE...NORTON
NEAR TERM...MIGNONE
SHORT TERM...RUNYAN
LONG TERM...PJR
AVIATION...MIGNONE/NORTON
MARINE...MIGNONE/RUNYAN/NORTON
Hazardous weather outlook, Jul 17, 3:51 PM EDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
351 PM EDT TUE JUL 17 2012

MEZ001>006-010-011-015>017-029>032-182000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
351 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND INTERIOR DOWNEAST AREAS. THESE STORMS MAY PRODUCE
GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-182000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
351 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:24 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington66 min
Jul 17, 9:32 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington58 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.